Hail, Pima
- When
- August 3, 2:00 PM MST
- Where
- Pima County, 2.38 mi SW of Continental
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.828, -111.011
Scattered slow moving thunderstorms developed over portions of Santa Cruz, Pima and Pinal counties during the afternoon. Some storms produced strong winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
Scattered slow moving thunderstorms developed over portions of Santa Cruz, Pima and Pinal counties during the afternoon. Some storms produced strong winds and large hail. A power pole was downed near San Miguel and blowing dust was reported near Eloy.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 3, 9:57 AM MST, 4 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Tucson AZ 957 AM MST Mon Aug 3 2020 .SYNOPSIS...The strong ridge of high pressure responsible for our hotter than average temperatures will gradually weaken in the coming days, although the hotter than normal temperatures will continue through the week. Isolated to scattered thunderstorms will develop each afternoon as well. && .DISCUSSION...Well, today could be interesting once again, only this time it looks as though the action will shift a bit further west than what we have seen the last few days. The morning sounding is a bit more primed for convection vs 24 hours ago with forecast cape 1500+ but the most significant change being lighter steering flow for slow moving storms which will make up for the lower than typical amount of moisture in the atmosphere. Currently we have an area of lower level convergence across Santa Cruz, eastern Pima and western Cochise counties, coincident with the axis of highest instability. A quick run through of the latest CAM solutions does favor convective development in the above mentioned area early to mid afternoon today. The high level smoke layer may impact the start time just a bit with slightly slower heating but we will get there. Based on all the above, I have updated the forecast to raise POPs, and adjust sky, temps, RH and winds this afternoon and evening, primarily across eastern Pima, Santa Cruz and western Cochise counties including the Tucson area. As is usual, the convection will initially begin over the higher terrain for the most part then we will have to see where the boundary interactions take us from there. In relation to the Bighorn Fire scar, given the focus area for the convection today over this area and the slow movement expected, I toyed with the idea of raising the threat level a bit however moisture is somewhat lacking which has held me back at this time. Will evaluate that a bit further this morning. && .AVIATION...Valid through 04/12Z. Isolated to scattered TSRA/-SHRA developing this afternoon and continuing into this evening with the potential to affect KTUS as well as KOLS and KDUG. Tstm gusts around 40 kts and MVFR conditions may occur at times. SFC wind becoming NWLY at 6-13 kts with gusts to 14-22 kts this afternoon and easing to variable to 10 kts this evening. Westerly wind increasing again Tuesday afternoon to 10-15 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect isolated to scattered mainly afternoon and evening thunderstorms today and mainly south and east of Tucson Tuesday. The coverage of thunderstorms again extends further westward by midweek and includes areas from Tucson eastward. By the weekend, thunderstorms will once again be limited to areas east to south of Tucson. Except for some elevated 20-foot west to northwest winds east of Tucson today, 20-foot winds will generally follow typical diurnal patterns at less than 15 mph apart from thunderstorm wind gusts. High temperatures will remain 4 to 8 degrees above normal through the week. && .PREV DISCUSSION... /issued 305 AM MST Mon Aug 3 2020/ The high pressure ridge aloft centered over the region will continue to weaken and shift south and east of the area by the end of the week. The deeper moisture needed to support daily shower and thunderstorm activity will also shift farther east as a trough of low pressure approaches the West Coast. This will shift the focus of the afternoon and evening thunderstorms across the eastern one- third of the state by Thursday or Friday. Otherwise, high temperatures will remain several degrees above normal despite the weakening high pressure aloft. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Cerniglia/Davis Aviation...Zell Fire Weather....Zell Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
Special Weather Statement National Weather Service Tucson AZ 143 PM MST Mon Aug 3 2020 AZZ502>504-513-032130- Tohono O'odham Nation including Sells-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 143 PM MST Mon Aug 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES UNTIL 230 PM MST... At 142 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Green Valley, moving south at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sahuarita, Green Valley, Three Points, Amado and Arivaca Junction. LAT...LON 3203 11142 3201 11101 3168 11090 3161 11133 TIME...MOT...LOC 2042Z 342DEG 10KT 3179 11112 AH
The Tucson radar (KEMX), 37 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds downed a power pole near San Miguel. Power was out to several nearby villages for a number of hours as a result.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2020Every state in 2020This day in weather historyWarnings in Arizona, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919432, 919439.